Q:

What are the side effects of taking estrogen hormones for men?

A:

Quick Answer

In men, estrogen causes enlarged breasts, or gynecomastia, and possibly heart disease and prostate cancer, claims Body Logic MD. However, some men take estrogen or estradiol to treat prostrate or breast cancer, says WebMD.

Continue Reading

Full Answer

Estrogen causes nausea, stomach upset, headache and weight changes, explains WebMD. The most serious potential side effect of estrogen supplementation is a blood clot. Any symptoms such as pain in the chest, jaw or left arm, weakness on one side of the body, disorientation, severe and sudden headaches, tingling in the extremities, or fainting are cause to immediately contact a physician.

While typically associated with women, men's bodies also naturally produce estrogen, and estrogen levels have an impact on men's health, states USA Today. Citing a study in the New England Journal of Medicine, they report that declining estrogen levels play a role in changes in body fat and muscle tone as a man ages. Throughout a man's life, some testosterone converts to estrogen, meaning that a decrease in testosterone leads to a decrease in estrogen. These new findings can help scientists create better testosterone supplements for men. In the past, testosterone supplements did not convert to estrogen as does natural testosterone. New drugs may need to take this research into consideration.

Learn more about Side Effects

Related Questions

Explore